Antidepressant Discontinuation Syndromes: Common, Under-Recognised and Not Always Benign

In This Article

Good History Makes Diagnosis Easier...

Unexpected physical or psychological symptoms in a patient who has recently stopped taking an antidepressant point to an antidepressant discontinuation syndrome. The diagnosis also becomes clearer when direct questioning reveals noncompliance with therapy in patients currently on an antidepressant prescription.[1]

Antidepressant discontinuation symptoms can be misinterpreted as:[1]

  • recurrence of depression in a patient who stops his/her antidepressant therapy following remission of the original illness

  • evidence that an antidepressant is ineffective in a patient who fails to comply with his/her therapy

  • adverse effects of a new antidepressant following switching from 1 antidepressant to another.

In all of these cases, subsequent decisions about investigation, referral and treatment are likely to be inappropriate, may lead to a waste of resources, and can contribute to an incorrect and more negative prognosis.[1]

Data from an analysis of UK spontaneous adverse reaction (ADR) reports of selective serotonin reuptake inhibitors (to March 1993) showing the number of discontinuation reactions per 1000 prescriptions.[8]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....